New York, 2020

Damaging Winds in New York, May 15, 2020

May 15, 2020 · NWS BGM · 24 events in 10 counties and zones

A cold front passed through Central New York during the late afternoon and evening of the 15th. This sparked several showers and thunderstorms, some which became severe with damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$170,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A cold front passed through Central New York during the late afternoon and evening of the 15th. This sparked several showers and thunderstorms, some which became severe with damaging winds. Mainly tree and power line damage was observed with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 15, 1:28 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, May 15, 1:28 PM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
228 PM EDT Fri May 15 2020

.SYNOPSIS...
A cold front will pass through the area during the late
afternoon and evening with showers and thunderstorms.
Thunderstorms could be severe with damaging winds, heavy rain,
and hail. High pressure Saturday will provide a brief dry
period before a slow moving low pressure system brings periods
of rain Sunday afternoon through Tuesday. Trending dry and
seasonable for midweek.

&&

.NEAR TERM /THROUGH SATURDAY/...

200 PM Update

Partly sunny conditions early this afternoon have allowed
temperatures to surge into the mid-70s and lower 80s across the
region. Mixed layer CAPE is increasing quickly, now over 500
J/Kg across West-Central NY, and is expected to reach 800-1000
J/Kg over the next few hours. Effective deep layer shear is
increasing between 35-50 kts across CNY at this time. With DCAPE
values approaching 500-700 J/Kg damaging winds still seem to be
the main threat...however there is plenty CAPE in the hail
growth zone, so some large hail is certainty also possible. Low
level 0-1km shear is analyzed at 20-25 kts across WNY, moving
this way as the shortwave approaches. 0-1km helicity is mainly
100-150m2s2...except 150-200 m2s2 up across Oneida County;closer
to the surface warm front boundary. Therefore, an isolated,
brief spin up cannot be completely ruled out. Timing remains
generally the same as outlined below. PWATS are surging up
between 1.2 to 1.4 inches, so brief heavy rain and even some
localized, minor hydro issues are possible where multiple storms
track over the same area this evening (mainly CNY).

Will be collaborating with SPC on the need for any watch
issuance shortly.

The front and thunderstorms drop south, and exit NE PA by
around midnight, or shortly thereafter. After that, expect a
cool, moist northerly flow overnight with ample cloud cover and
perhaps some patchy fog. Overnight lows dip down into the upper
40s to mid-50s.

Saturday starts off cloudy, or mostly cloudy with much of the
area locked under a stratus cloud deck in the continued cool
northerly flow. The strong May sun angle should gradually break
the cloud cover up during the mid to late morning hours. Expect
partly to mostly sunny conditions by afternoon as high pressure
builds. Seasonable temperatures expected...ranging from 65-75.

Quiet weather continues Saturday night as high pressure moves
directly overhead. Light winds and clear skies will allow
temperatures to fall into the low to mid-40s for much of the
region.

Previous Discussion Below

SPC did expand the 'enhanced' severe thunderstorm outlook a bit
north with the update this morning; so this now includes
Syracuse, Utica and Rome in the higher threat area. Clouds are
beginning to break up now as a clear slot moves from the Ohio
Valley/WNY. This will bring partly to mostly sunny skies for a
time midday, and allow surface temperatures to surge up well
into the 70s and even lower 80s for the valleys in NE PA. Dew
points will hover around 60, and this will allow for plenty of
instability this afternoon. Guidance still indicating around
1000 J/Kg of MLCAPE and 40kts of deep layer shear. Low level
shear is marginal around 20-25 kts in the 0-1km layer, along
with 150m2/s2...so main threat still appears to be localized
damaging winds, isolated large hail and perhaps a brief tornado
could spin up. Rainfall amounts will also be locally heavy,
mainly across CNY, where up to 1-1.5" could fall where multiple
thunderstorms track.

A few discrete thunderstorms should pop up across NE PA between
2-4 PM, tracking off to the NE into the southern Catskills.
Then, a main line of storms moves into the Finger Lakes,
Syracuse Metro and Mohawk Valley between 4-6 PM. This line
slowly tracks off to the south and east, reaching Ithaca-
Cortland-Oneonta by 5-7pm, and the southern tier by 6-8 pm. The
line of storms then tracks into NE PA this evening (7-9pm) while
slowly weakening, as instability wanes.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
130 pm update...

A warm front climbs northward through the area Sunday, to settle
across northern NY State by the afternoon. However, guidance
continues to pull back on the onset of more steady rain until the
evening hours. Still cannot rule out some showers during the
daytime, though, as southwesterly flow will bring in a surge of Gulf
moisture and PWATs increasing to around 1.0 to 1.5 inches by the
evening. Rain chances will be on the increase Sunday evening into
the night as the surface low moves towards the stationary front
draped across our northern zones, with chances for heavy rain Sunday
night through Monday given better dynamical forcing ahead of the
cold front. Monday could see another surge in moisture as another
system well offshore becomes intercepted by the upper level low that
will be tracking in from the west. As this extra moisture funnels
into the area, this could lead to enhanced rain totals and a
prolonged period of steady, moderate to heavy rain especially across
our northern zones Monday. Totals remain generally in the 1 to 2
inch range area-wide, but higher totals in excess of 2 inches would
be possible north of the Southern Tier counties.

Rain will gradually taper off from northwest to southeast Monday
evening and night, but a chance for showers will still linger Monday
night as the upper level low slowly makes an exit.

As for temperatures during the short term: temperatures Sunday will
peak in the upper 60s and lower 70s behind the warm front, then fall
back into the 50s Sunday night before only reaching highs in the low
to mid 60s Monday with the passing cold front and ongoing rain.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
130 pm update...

Rain showers linger for much of Tuesday with the upper level
low slowly pushing into the southeastern US, then high pressure
beginning to build in will allow for drier conditions for the
middle of the week. The low finally will lift northward into
Thursday, with rain chances returning by Thursday evening.
Otherwise, a warming trend is expected through the rest of the
week. Tuesday will be cool with highs only in the 50s to lower
60s, but then increasing heights will allow for warming
temperatures into the 60s and lower 70s Wednesday and Thursday -
as well as more sunshine.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...

2 pm update...

Mainly VFR right now but showers and thunderstorms quickly
develop after 19-20z from north to south with MVFR and brief
IFR conditions. Included a tempo for the thunderstorms and gusts
to 30kts...except no tsrms at AVP, where confidence remained too
low.

After 00-03z IFR cigs and MVFR vsbys take over just about
everywhere in CNY. KAVP and KELM should remain mainly fuel
alternate CIGS and MVFR VSBY overnight.

IFR CIGS begin to lift to fuel alternate/MVFR by 14-16z
Saturday, then should scatter out, becoming VFR in the
afternoon.

Southwest winds at 10 kts with some gusts to 20 kts. Tonight
and Saturday northwest winds at 5-10 kts.

Outlook...
Saturday afternoon through Sunday...VFR Expected.

Sunday evening through Tuesday...Showers likely with an
embedded thunderstorm possible. Restrictions likely at times.

Wednesday...Mainly VFR expected. Lower confidence.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MJM
NEAR TERM...MJM
SHORT TERM...HLC/JRK/MPK
LONG TERM...HLC
AVIATION...MJM
Hazardous weather outlook, May 15, 12:52 PM EST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
152 PM EDT Fri May 15 2020

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-161800-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
152 PM EDT Fri May 15 2020

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

A line of thunderstorms will track from northwest to southeast
across the area this afternoon and evening. These thunderstorms will
have the potential to produce heavy rain, damaging winds and
hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a potential for a prolonged moderate to locally heavy rain
event Sunday evening through Monday. Stay tuned for the latest
forecast updates.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

In the hours before

Special weather statement, May 15, 2:04 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Binghamton NY
304 PM EDT Fri May 15 2020

NYZ016>018-151945-
Onondaga NY-Southern Cayuga NY-Seneca NY-
304 PM EDT Fri May 15 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...NORTHWESTERN
SENECA...NORTHWESTERN CAYUGA AND NORTHWESTERN ONONDAGA COUNTIES UNTIL
345 PM EDT...

At 303 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Battle Island State Park to near Phelps.
Movement was east at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Clay, Cicero, Auburn, Lysander, Van Buren, Baldwinsville, North
Syracuse, Seneca Falls, Solvay and Waterloo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.

&&

LAT...LON 4320 7608 4320 7605 4281 7656 4289 7696
      4301 7696 4303 7650 4311 7649 4311 7647
      4313 7648 4323 7647 4323 7630 4320 7628
      4322 7626 4324 7627 4320 7622 4322 7620
      4327 7621
TIME...MOT...LOC 1903Z 257DEG 38KT 4338 7645 4300 7704

MWG
Special weather statement, May 15, 2:11 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Binghamton NY
311 PM EDT Fri May 15 2020

NYZ015-022-152000-
Steuben NY-Yates NY-
311 PM EDT Fri May 15 2020

...STRONG THUNDERSTORM WILL AFFECT...YATES AND NORTHWESTERN STEUBEN
COUNTIES UNTIL 400 PM EDT...

At 311 PM EDT, Doppler radar was tracking a strong thunderstorm near
Letchworth State Park, moving east at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Penn Yan, Starkey, Benton, Potter, Wayland, Dundee, Middlesex, Italy,
Cohocton and Rushville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.

&&

LAT...LON 4254 7766 4258 7765 4258 7737 4267 7737
      4267 7736 4273 7734 4276 7731 4276 7695
      4254 7693 4254 7689 4253 7690 4250 7772
      4253 7772
TIME...MOT...LOC 1911Z 265DEG 38KT 4258 7788

MWG
Special weather statement, May 15, 2:13 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Binghamton NY
313 PM EDT Fri May 15 2020

NYZ015-022>024-152000-
Steuben NY-Chemung NY-Yates NY-Schuyler NY-
313 PM EDT Fri May 15 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SCHUYLER...
SOUTHEASTERN YATES...WESTERN CHEMUNG AND STEUBEN COUNTIES UNTIL 400
PM EDT...

At 313 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wayland to near Denton Hill State Park.
Movement was east at 50 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms. A 42 mph wind gust was reported at Wellsburg with this
line of thunderstorms.

Locations impacted include...
Corning, Southport, Hornell, Big Flats, Bath, Hector, Starkey,
Campbell, Urbana and Canisteo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.

&&

LAT...LON 4212 7775 4258 7765 4256 7690 4254 7689
      4254 7678 4200 7689 4200 7775
TIME...MOT...LOC 1913Z 256DEG 45KT 4253 7760 4182 7776

MWG
Special weather statement, May 15, 2:26 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Binghamton NY
326 PM EDT Fri May 15 2020

NYZ009-018-036-037-152030-
Onondaga NY-Southern Oneida NY-Madison NY-Northern Oneida NY-
326 PM EDT Fri May 15 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...ONEIDA...NORTHWESTERN
MADISON AND NORTHEASTERN ONONDAGA COUNTIES UNTIL 430 PM EDT...

At 326 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Redfield to near Plainville. Movement was
east at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Clay, Rome, Cicero, Oneida, Lenox, Lee, Verona, Vienna, Canastota and
Trenton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.

&&

LAT...LON 4360 7512 4360 7511 4333 7508 4330 7515
      4326 7516 4324 7511 4304 7572 4308 7600
      4320 7622 4322 7620 4327 7621 4320 7608
      4315 7589 4328 7587 4333 7588 4348 7581
      4342 7553
TIME...MOT...LOC 1926Z 285DEG 22KT 4354 7590 4318 7649

MWG

The radar

The Buffalo radar (KBUF), 113 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Steuben

When
May 15, 2:34 PM EST
Where
Steuben County, Cohocton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.500, -77.500

Strong thunderstorm winds brought down a tree.

Thunderstorm Wind, Yates

When
May 15, 2:46 PM EST
Where
Yates County, 1.23 mi SW of Italy
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.610, -77.300

Strong thunderstorm winds brought down trees.

Thunderstorm Wind, Yates

When
May 15, 2:53 PM EST
Where
Yates County, 0.86 mi NW of Bluff Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.630, -77.130

Strong thunderstorm winds brought down multiple trees.

Thunderstorm Wind, Seneca

When
May 15, 2:53 PM EST
Where
Seneca County, 1.71 mi SE of Waterloo
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.880, -76.850

Strong thunderstorm winds brought down a tree on County Route 96.

Thunderstorm Wind, Yates

When
May 15, 2:59 PM EST
Where
Yates County, Milo Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.670, -77.030

Strong thunderstorm winds brought down multiple trees throughout the town of Milo.

Thunderstorm Wind, Cayuga

When
May 15, 3:09 PM EST
Where
Cayuga County, 0.51 mi W of Fleming
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.870, -76.560

Strong thunderstorm winds brought down trees.

Thunderstorm Wind, Seneca

When
May 15, 3:10 PM EST
Where
Seneca County, 2.14 mi ESE of Romulus
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.740, -76.790

Strong thunderstorm winds brought down wires on County Road 129.

Thunderstorm Wind, Tompkins

When
May 15, 3:20 PM EST
Where
Tompkins County, Brooktondale
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.380, -76.400

Strong thunderstorm winds brought down a tree on a roadway.

Thunderstorm Wind, Cayuga

When
May 15, 3:20 PM EST
Where
Cayuga County, New Hope
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
42.800, -76.350

Strong thunderstorm winds brought down a tree.

Thunderstorm Wind, Oneida

When
May 15, 3:21 PM EST
Where
Oneida County, 1.22 mi SE of Spencer Settlement
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.160, -75.460

Strong thunderstorm winds brought down a large pine tree, which took out additional trees.

Thunderstorm Wind, Tompkins

When
May 15, 3:24 PM EST
Where
Tompkins County, 0.69 mi N of Dryden
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.490, -76.300

Strong thunderstorm winds brought down a tree across a road.

Thunderstorm Wind, Cortland

When
May 15, 3:30 PM EST
Where
Cortland County, 0.51 mi W of Cortland
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.600, -76.180

Strong thunderstorm winds brought down a tree, blocking a road.

Thunderstorm Wind, Cayuga

When
May 15, 3:32 PM EST
Where
Cayuga County, Sempronius
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.730, -76.320

Strong thunderstorm winds brought down a tree.

Thunderstorm Wind, Oneida

When
May 15, 3:32 PM EST
Where
Oneida County, Whitesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
43.120, -75.300

Strong thunderstorm winds brought down wires.

Thunderstorm Wind, Oneida

When
May 15, 3:32 PM EST
Where
Oneida County, 1.47 mi SSW of Sunset Manor
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
43.110, -75.330

Strong thunderstorm winds brought down wires and a transformer.

Thunderstorm Wind, Oneida

When
May 15, 3:36 PM EST
Where
Oneida County, 2.81 mi N of Deerfield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
43.160, -75.210

Strong thunderstorm winds brought down wires and a transformer.

Thunderstorm Wind, Oneida

When
May 15, 3:38 PM EST
Where
Oneida County, Clinton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
43.050, -75.380

Strong thunderstorm winds brought down wires.

Thunderstorm Wind, Broome

When
May 15, 3:50 PM EST
Where
Broome County, Bible School Park
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.100, -75.970

Strong thunderstorm winds brought down a tree on Old Mill Road.

Thunderstorm Wind, Broome

When
May 15, 3:57 PM EST
Where
Broome County, 1.72 mi SE of Bible School Park
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
42.080, -75.950

Strong thunderstorm winds brought down a large maple and large pine tree.

Thunderstorm Wind, Otsego

When
May 15, 4:22 PM EST
Where
Otsego County, 1.52 mi E of South Edmeston
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.680, -75.270

Strong thunderstorm winds brought down trees and wires.

Thunderstorm Wind, Delaware

When
May 15, 4:40 PM EST
Where
Delaware County, Walton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.170, -75.130

Strong thunderstorm winds brought down trees across a street.

Thunderstorm Wind, Delaware

When
May 15, 4:45 PM EST
Where
Delaware County, 1.47 mi SSW of Colchester
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.150, -75.090

Strong thunderstorm winds brought down a tree and wires.

Thunderstorm Wind, Delaware

When
May 15, 4:56 PM EST
Where
Delaware County, 2.31 mi NNW of Lake Deleware
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
State Official
Coordinates
42.280, -74.840

Strong thunderstorm winds brought down a tree through a house.

Thunderstorm Wind, Delaware

When
May 15, 5:00 PM EST
Where
Delaware County, 0.51 mi W of Lake Deleware
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.250, -74.830

Strong thunderstorm winds brought down a tree across a road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896683, 896684, 896685, 896686, 896688, 896689, 896690, 896692, 896693, 896694, 896695, 896697, 896696, 896698, 896699, 896700, 896701, 896704, 896706, 896707, 896708, 896797, 896709, 896796.